Nebraska, 2013

Drought in Nebraska, January 1 to 31, 2013

January 1 to 31, 2013 · NWS LBF · 31 events in 27 counties and zones

The drought that began in June and expanded to become an Exceptional (D4) Drought in 2012 continues into January 2013. While the weather in January was characterized as progressive the storm track provided little relief or recharge to the depleted soil moisture.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

The drought that began in June and expanded to become an Exceptional (D4) Drought in 2012 continues into January 2013. While the weather in January was characterized as progressive the storm track provided little relief or recharge to the depleted soil moisture. Short term impacts are expected to hit agriculture and grasslands, while the long-term impacts to hydrological and ecological interests are expected to linger. In January some rainfall did occur although departures remain over four inches that keep fire dangers and potential impacts at the forefront and in the news.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 31, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Dec 31, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CST MON DEC 31 2012

.AVIATION...

...FOR THE KLBF AND KVTN TERMINALS THROUGH 06Z WEDNESDAY...

FOR THE KLBF TERMINAL...EXPECT LIFR AND IFR CIGS THROUGH MID MORNING
TUESDAY...WITH VFR CIGS THROUGH MID DAY TUESDAY. CLEAR SKIES ARE
EXPECTED THERE AFTER. CIGS OVERNIGHT WILL BE AON 400 FT AGL...AND
MAY DROP TO 200 FT AGL TOWARD SUNRISE WITH VSBYS OF 3SM. CIGS WILL
BEGIN TO LIFT AROUND 15Z TUESDAY. WINDS WILL BE VARIABLE AT UNDER 10
KTS TONIGHT THROUGH MID MORNING TUESDAY...THEN SHIFT TO THE WEST AT
10 KTS TUESDAY AFTERNOON AND EVENING.

FOR THE KVTN TERMINAL...EXPECT MVFR CIGS AON 1500 FT AGL
OVERNIGHT...WITH CIGS LIFTING ABOVE 5000 FT AGL TOWARD SUNRISE.
SKIES WILL SCATTER OUT BY LATE MORNING TUESDAY WITH ONLY HIGH
CLOUDINESS EXPECTED. WINDS WILL BE LIGHT AND VARIABLE AT UNDER 10
KTS THROUGH MID MORNING TUESDAY...SHIFTING TO THE WEST AT 10 KTS
TUESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 547 PM CST MON DEC 31 2012/

SYNOPSIS...
AT H5 TROUGH THROUGH THE NORTHERN PLAINS INTO FOUR CORNERS LOW
OFF PACIFIC NORTHWEST. STORM SYSTEM MOVING ACROSS CENTRAL AND
SOUTHERN PLAINS ON 180+ 250MB JET.

&&

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SOUTHERN PLAINS STORM
SYSTEM WHICH BROUGHT SOME LIGHT SNOW TO SOUTHWEST NEBRASKA
TODAY...WILL MOVE OFF TO THE EAST OF THE REGION TONIGHT. SKIES WILL
GRADUALLY CLEAR WITH LOWS DROPPING INTO THE SINGLE DIGITS...WITH THE
LOWEST READING ACROSS THE PANHANDLE INTO NORTHWEST NEBRASKA WHERE
CLOUD COVER SHOULD DECREASE ALMOST COMPLETELY BY MORNING. TUESDAY
AND WEDNESDAY WILL BRING NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES.
AN UPPER LEVEL LOW WILL DROP SOUTH FROM SOUTHERN CANADA INTO THE
NORTHERN PLAINS...AND A FEW SNOW SHOWERS WILL BE POSSIBLE ACROSS
NORTHERN NEBRASKA TUESDAY NIGHT THROUGH WEDNESDAY.

EXTENDED THURSDAY THROUGH MONDAY...POSSIBILITY FOR SNOW SHOWERS
CONTINUING THURSDAY MORNING AS 500MB WAVE MOVES EAST OUT OF THE
FORECAST AREA. HAVE LEFT DRY FOR NOW WITH LOW CONFIDENCE. MODELS
ARE IN SOME DISAGREEMENT IN THE TIMING OF RIDGE BUILDING EAST
AFTER THURSDAY AND THE AMOUNT OF COLD AIR ALOFT. SNOW COVER ON THE
GROUND SHOULD TEMPER DAY TIME HIGHS BUT WILL BE GONE QUICKLY WITH
TEMPERATURES RISING INTO THE MID TO UPPER 30S FRIDAY AND SATURDAY
AS PACIFIC AIR MOVES EAST. ENSEMBLE MEANS STANDARD DEVIATIONS
AROUND 3 STANDARD DEVIATIONS THROUGH THE EXTENDED PERIOD FOR
DAYTIME HIGHS. DRY THROUGH THE PERIOD.

&&

.HYDROLOGY...
ICE JAMMING CONTINUES ALONG THE NORTH PLATTE RIVER BOTH UP AND
DOWN STREAM FROM LAKE MCCONAUGHY. MINOR FLOODING IS POSSIBLE NEAR
ANY ICE JAM.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...BUTTLER
HYDROLOGY...TAYLOR
Hazardous weather outlook, Dec 31, 3:38 PM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CST MON DEC 31 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-012145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
338 PM CST MON DEC 31 2012 /238 PM MST MON DEC 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 drought. Local standard time, as filed.

Drought, Blaine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Boyd

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Brown

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Custer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Eastern Cherry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Frontier

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Garfield

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Garfield

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Hayes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Hayes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Holt

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Keya Paha

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Lincoln

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Logan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Loup

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, McPherson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Rock

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Thomas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Wheeler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Arthur

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

The drought that began in June continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Chase

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Deuel

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Garden

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Grant

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Grant

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Hooker

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Hooker

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Keith

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Perkins

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Sheridan

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

Drought, Western Cherry

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The drought that began in June 2012 continued into January 2013. The exceptional (D4) drought lingered as below normal precipitation fell during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428026, 428027, 428028, 428030, 428032, 428033, 428035, 428036, 428039, 428040, 428041, 428045, 428046, 428047, 428048, 428049, 428051, 428053, 428055, 425484, 428029, 428031, 428034, 428037, 428038, 428042, 428043, 428044, 428050, 428052, 428054.